January 15, 2005

Sexual Side Effects of Antipsychotic Meds

Several recent literature surveys, according to a review article in Mental Health Nursing, report that patients on antipsychotic medications often consider sexual side effects to be one of the most troubling aspects of taking their medication. However, this particular topic is often glossed over by medical professionals. Discomfort from the patient, their significant other, and the physicians can prevent the problem from being discussed and dealt with.

The sexual side effects (such as decreased libido, menstrual irregularity, and infertility) are often caused by a condition known as hyperprolactinaemia. Prolactin is a natural hormone in the human body that plays a role in several reproductive and sexual function. It is normally inhibited by the neurotransmitter dopamine. Thus, the dopamine-antagonist properties of many antipsychotic medications may cause prolactin production to exceed normal levels, resulting in some of the physiological and behavioural side effects noted above.

The newer, atypical antipsychotics have more specific dopamine-blocking action, and are therefore less likely to cause chronic hyperprolactinaemia or other associated side effects.

The article suggests that sexual side effects can often be relieved by reducing the dosage of current medication, or by switching to another medication that has less of an effect on prolactin levels. Talk to your psychiatrist and/or physician if you experience any troubling side effects. There is often a solution that eliminates the trouble without compromising health benefits.

For the full article, see "Sexual Dysfunction - the Forgotten Taboo." Online at RedNova News (http://www.rednova.com), Jan 13 2005.


Post a comment

Please enter this code to enable your comment -
Remember Me?
(you may use HTML tags for style)
* indicates required